Texas, 2022Rip Current in Texas, July 2, 2022
July 2, 2022 · NWS BRO · 1 event in 1 county or zone
Elevated longshore and rip currents at local beaches on the afternoon and evening of July 2nd contributed to a drowning and one successful rescue on South Padre Island. A slight southeasterly swell was noted at offshore buoys along with eyewitness accounts from those in the surf that weekend.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated longshore and rip currents at local beaches on the afternoon and evening of July 2nd contributed to a drowning and one successful rescue on South Padre Island. A slight southeasterly swell was noted at offshore buoys along with eyewitness accounts from those in the surf that weekend. Cameron County Beach Patrol responded to a call regarding two victims on the evening of July 2nd, with Beach Patrol suggesting the fatality was current-related.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 2, 5:11 PM CST, 49 minutes earlier.
Area forecast discussion, Jul 2, 5:11 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
611 PM CDT Sat Jul 2 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions will continue to prevail through the
TAF period. Southeasterly winds will remain elevated with gusts up
to 20 kts through tonight with gusts increasing up to 25 kts by
late morning Sunday.
&&
.PREV DISCUSSION... /issued 232 PM CDT Sat Jul 2 2022/
SHORT TERM (Now through Sunday Night): Weather conditions in the
short term will be quiet, i.e hot and dry. A mid-level ridge axis
lies over Texas, and high heights are also spread over the Gulf.
Summertime high pressure at the surface across the North Gulf will
support moderate to fresh southeast breezes. Rain chances will be
limited, though a few Gulf showers may develop on Sunday and a weak
sea breeze may push inland from the coast Sunday afternoon. Pops are
otherwise silent in the short term. Some convection will be possible
just to the Northwest of the Northwest Ranchlands tonight, and to
the west of Starr and Zapata Counties, but the signal is not apt to
bring much, if any of that activity into the CWA. Temperatures will
continue slightly above normal, and even a few degrees above normal
for inland areas. Heat index values of 105 to 110 degrees will be
possible Sunday afternoon for Starr and Zapata Counties.
LONG TERM (Monday through Saturday): No major updates or changes
were made to the long-term period. In brief, mostly dry and near (to
slightly above) seasonal average temperatures are expected to
continue.
Model consensus has a very stagnant and persistent weather
pattern in place next week and into early next week as a potent
mid-level ridge remains anchored across the south/south-central
CONUS. At the surface, southeast winds are expected to become
breezy each afternoon as high pressure across the eastern Gulf of
Mexico interacts with a thermal low across the Mexican plateau.
Rain chances are almost non-existent, especially through
Wednesday, though there could be spotty showers and thunderstorms
over the Gulf waters on Wednesday. Rain chances bump up to around
10% beginning Thursday as a weak upper-level disturbance rounds
the base of the ridge and deeper moisture advects into the area.
This deeper moisture may enhance seabreeze convection Thursday-
Saturday, but left chances at 10% for now due to fairly strong
subsidence in place. As for temperatures, anticipate consistent
day-to-day and night-to-night temperatures through the period.
Highs will range from the low-mid 90s along the coast to upper
90s/lower 100s at most inland locations. Heat indices will climb
between 105 and 110 degrees each afternoon. Lows will range from
the mid-upper 70s.
MARINE (Now through Sunday Night)...Broad surface high pressure
extending across the Gulf will support moderate to fresh southeast
breezes and moderate seas. Small craft will need to exercise
caution. Isolated showers may develop over the Gulf waters on
Sunday.
Monday through Friday: Generally favorable marine conditions are
expected to persist through next week. Winds will become breezy
each afternoon across the bay and may create choppy or Small
Craft Caution conditions. Light to moderate southeasterly winds
will keep seas generally between 2 to 4 feet through next week.
There may be a few streamer showers each night Tuesday through
Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 92 80 94 / 0 0 0 0
BROWNSVILLE 80 95 80 97 / 0 0 0 0
HARLINGEN 79 96 79 98 / 0 0 0 0
MCALLEN 79 99 79 100 / 0 0 0 0
RIO GRANDE CITY 79 100 78 102 / 10 0 0 0
SOUTH PADRE ISLAND 82 86 82 88 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
68-McGinnis/Aviation
Hazardous weather outlook, Jul 2, 3:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CDT Sat Jul 2 2022
TXZ248>255-351-353>355-451-454-455-032130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
417 PM CDT Sat Jul 2 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a Moderate Risk of rip currents along local beaches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated risk of rip currents is expected to persist through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-032130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
417 PM CDT Sat Jul 2 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rip Current, Cameron Island
- When
- July 2, 6:00 PM CST to 6:30 PM CST
- Where
- Cameron Island forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Cameron County Beach Patrol responded to a call regarding two possible drowning victims, which came in around 7:10PM CDT on July 2nd. Witnesses suggested the fatality was rip/longshore current related, and an off-duty NWS employee vouched for the dangerous rip current/longshore current potential during the entire weekend (July 2-4).
A 37-year old tourist swimming in the Gulf of Mexico off South Padre Island, about 2.5 miles north of Cameron County Beach Access #5, drowned in the current. A child, age unknown, was also rescued from the water by bystanders before the Beach Patrol arrived.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Kentucky, July 2, 20221 death · $4,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Georgia, July 2, 20221 death · 50 kt wind · 2 events
- Flash Flooding and Hail in Montana, July 2 to 6, 2022$700,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in Idaho, July 2, 20221 injured · $800,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2022$156,000 · 1.5 in hail · 16 events
- Flash Flood in New Mexico, July 2, 2022$300,000 · 1 event
- Damaging Winds in Maryland, July 2 to 3, 2022$90,000 · 60 kt wind · 15 events
- Flash Flooding and Flooding in Maryland, July 2 to 3, 202227 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 2, 2022$21,000 · 50 kt wind · 11 events
- Damaging Winds in Virginia, July 2, 2022$28,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, July 2, 2022$19,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 2, 20221 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034220.